Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Skin rash due to medicine - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Very Good Posted in: Skin Rash
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2544 Questions
User :   I was taking Prednisone 40 mg a day for 6 days when I developed a horrible sunburn like rash on my neck, which spread over my body in pink dots. I was told to stop it, which I did. The rash went away. Now, 10 days later, the rash is back with a vengeance, but I've not taken anything. I feel horrible and extremely weak. Any advice??
Doctor :   hi
User :   Hello.
Doctor :  
ok
Doctor :  
do the rash itch?
User :   yes
Doctor :  
could you describe the rash that has appeared now?
User :   it started with pink dots, the same way the previous rash did, except this time it started on my upper arms and trunk. now, it's like the dots have all spread together. my forearms are almost solid red, and my trunk and legs are covered in pink dots
User :   i was taking prednisone for a respiratory infection and severe wheezing
User :   the respiratory issues are back, as well
Doctor :  
ok
Doctor :  
is there any fever associated?
User :   i've had a low-grade fever on and off for the past month during this whole ordeal
User :   i've also had a round of clarithromycin and augmentin
User :   no response to either
User :   oh, and before that, two rounds of doxycycline
Doctor :   ok

Doctor :  
please tell me in sequence what all happened.
Doctor :  
you had some problem and took doxycycline, then clarithromycin and augmentin and then prednisolone? please correct me if i am wrong.
User :   i had the flu in october and took tamiflu. a month later, i started with what they thought was a sinus infection, gave me doxycycline. it didn't help and turned into bronchitis about 3 weeks later. i went through another round of doxycycline. by january, i hadn't gotten over the bronchitis and was feeling worse. middle of january, i got augmentin and 7 days of 50 mg prednisone. i went through all that, then when the wheezing didn't improve, he gave me a step down script of prednisone, 40 mgs, etc., by the 6th day of prednisone, i had a rash just like the one i have now. i went to urgent care and was told to stop it.
User :   she gave me clarithromycin at that point
User :   i've finished it, and the rash is now back
Doctor :   ok. please give me some time to read through what you have typed.
User :   no problem.
Doctor :  
ok
Doctor :  
so the rash that you have now is back after stopping the clarithromycin and prednisolone
Doctor :  
where did the rash appear first?
User :   i stopped the prednisone 10 days ago. i noticed the rash underneath my breasts and on my stomach first.
User :   that was yesterday.
Doctor :  
ok. and at that time were you on clarithromycin when the rash appeared the first time?
User :   no, i had just finished the augmentin
User :   thats when he gave me the 2nd round of prednisone
Doctor :   ok
User :   then i developed the first rash.
User :   6 days later, stopped the prednisone, started the clarithromycin
Doctor :  
did you have the nausea and ithching when the rash appeared after stopping augmentin?
User :   no, it just looked bad, but it never itched
Doctor :  
ok
Doctor :  
let me explain
Doctor :  
the treatment with Augmentin sometimes may give rise to a maculopapular rash during the drug therapy or within a few days after completion of the drug dosage.
Doctor :  
which is what probably would have happened in your case
User :   so why am i having the rash again now?
Doctor :   now the rash could be due to hypersentivity for clarithromycin, which also causes rashes as side effect
Doctor :  
which can occur either during the course of taking the drug or after stopping them
User :   it's never done that before. i've taken it 3 times before, and every time it's for mycoplasm pneumonia
User :   that's what she diagnosed me with when she made me stop the prednisone, and that's why she gave me the clarithromycin
User :   i've never reacted to any of the mycins
Doctor :  
ok
Doctor :  
but hypersensitivity to clarithromycin also causes rashes
Doctor :  
so now what we can do is treat you with prednisolone or a higher steroid combined with antihistamines
Doctor :  
to control the rashes
User :   just so you know, i have taken atarax for both rashes, and it doesn't help
User :   and the first rash went away only after i stopped the prednisone
Doctor :  
and then do a allergen test with the environmental and medicinal products to see what all have potential for casing allergic reaction to you
Doctor :  
such that a note can be made and in future those medications and other allergens can be avoided
Doctor :  
ok
User :   she told me that she believed i was having a prednisone reaction, which was rare, but the way it looked, she was very sure that's what had happened.
Doctor :  
then in that case it wil mean that you had adverse side effect of augmentin, then prednisolone and then clarithromycin.
User :   i don't mean to be disagreeable my any means, but i am not allergic to the mycin family. for a long time, those are the only ones i could take
Doctor :  
so what we can do is stop all medications again
Doctor :  
ok
User :   i did stop it. i finished the course of clarithromycin already
Doctor :  
ok
Doctor :  
the clarithromycin hypersensitivity can occur in 1-2% of the cases, especially when there is history of multiple drug use over a short period of time
User :   ok, so if that's the case, and i've already stopped it, then the rash should be going away in a few days, right?
Doctor :  
yes, very much, since you have stopped it, the rash should start coming down in about 48 hours time
Doctor :  
and til then you can use Caladryl lotion to soothe the itching
User :   if the rash does not go away in the next 48 hours or start fading, what do you recommend?
Doctor :   then in that case you should report back to your doctor and get them controlled
Doctor :  
using intravenous medications
User :   i hope i can get into him then. and i hope he does what you recommend. he can be on the conservative side at times.
User :   but i thank you.
Doctor :  
ok
Doctor :  
Is there any thing else I can help you with?
User :   no, just wanted to rule out anything adrenal related considering the symptoms and the previous prednisone usage
Doctor :   ok
Doctor :  
prolonged therapy with prednisolone can cause adrenal atrophy in few cases
Doctor :  
otherwise it does not cause serious drug interactions
Doctor :  
Is there any thing else you would like to ask me?
Doctor :  
are you there?
Doctor :  
have you followed what i have said?
Doctor :   are you there?
Doctor :  
I have to close the window as you are not responding. Please chat with our doctors 24/7 for medical queries.
Question is related to
Diseases and Conditions
Drug/Medication
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor